Alabama, 2002

Damaging Wind in Alabama, May 30, 2002

May 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 55 minutes earlier.

Area forecast discussion, May 30, 1:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT THU MAY 30 2002

FORECAST QUANDARIES...CONVECTION AREAL COVERAGE...TEMPS.

CURRENT REGIONAL SFC OBS AND RADAR MOSAIC IMAGERY SHOWING SCT SHWRS/TS
MAINLY E OF A HAMILTON...TO BHM...TO MOSSES LINE. HEAVIEST RAINFALL
E OF I-65. LATEST MSAS/SFC HAND ANALYZES SHOWING SFC LOW NEAR LCH...
WITH SFC HIGH ACROSS CNTRL NC. TEMPS IN LOW 80S WHERE CONVECTION HAS
NOT DEVELOPED...UPPER 60S TO 70S ELSEWHERE...DEWPOINTS IN THE 60S...
WITH VRBL WINDS 5 TO 10 MPH. IN THE UPPER LEVELS...UPPER LEVEL LOW
POSITIONED ACROSS E TX...W LA...PROVIDING RICH SLY MOISTURE FLOW.

12Z THU REGIONAL MODEL INITIALIZATIONS THRU 12Z SUN IN GOOD GENERAL
AGREEMENT...ESPECIALLY IN THE UPPER LEVELS. LATEST MODEL DIAGNOSTIC
DISCUSSION TALKING ABOUT A BLENDED MODEL SOLUTION...WITH AVN BEING
VERY CONSISTENT FROM RUN TO RUN.  ALL MODELS GENERALLY INITIALIZE WELL
ALSO...WITH AVN BEST.  AM IN AGREEMENT WITH DIAGNOSTIC DISCUSSION
REASONING...AND WILL LEAN ACCORDINGLY...WITH ANY MODEL DISCREPANCIES
BEING SETTLED BY AN AVN SOLUTION PREFERENCE.

PWS STILL RUNNING AOB 1.5 INCHES THRU MAJORITY OF PERIOD...AND AM IN
AGREEMENT WITH MORNING AFD REASONING THAT THIS ALONE WOULD SUPPORT
SCT DIURNAL BASED POPS THRU EVENING HOURS. SFC PATTERN ACROSS
CWA WILL REMAIN DIFFUSE THRU FRI MORNING...WITH SOME HIGH PRESSURE
INFLUENCES BUILDING INTO THE TN VALLEY BY LATE FRI AFTERNOON.
THIS WILL LEAD TO THE REMOVAL OF POPS FROM N ZONES FOR FRI NIGHT.
LOOK FOR SOME RIDGING INFLUENCES TO BUILD ACROSS THE ENTIRE STATE
AS SAT PROGRESSES. ISOLATED POPS WILL STILL BE MAINTAINED ACROSS
OTHER ZONES SAT AND SAT EVENING AS SFC LOW EXPECTED TO MOVE FROM ITS
CURRENT POSITION SWD INTO THE W GULF COAST...ELONGATE...AND THEN RE-
ORGANIZE AND MOVE INTO THE CNTRL GULF COAST BY SAT EVENING. THIS WILL
ALLOW FOR A CONTINUANCE IN A RICH MOISTURE SWLY FLOW ALOFT THRU THIS
PART OF THE PERIOD.

SOME ISOLATED STORMS MAY REACH SVR THRESHOLDS...BUT NOTHING EXPECTED
ON A REGIONAL BASIS. OTHER THAN WINDS ASSOCIATED WITH TS...WINDS SHOULD
REMAIN RATHER LIGHT THRU PERIOD. WILL CONTINUE WITH PTCLDY SKY CONDITIONS
ALSO THRU THIS PART OF FORECAST.

REST OF WEEK...FRONTAL SYSTEMS WILL REMAIN WELL TO OUR N AND W THRU
THU. SFC PATTERN WILL REMAIN DIFFUSE...WITH CNTRL GULF OF MEXICO
UPPER LOW MOVING NEWD INTO ATLANTIC STATES BY 00Z WED. THIS WILL
PROVIDE A CONTINUANCE IN SWLY FLOW THRU PERIOD. WITH THIS IN
MIND...WILL CONTINUE WITH SCT DIURNAL CONVECTION AND PTCLDY SKY
WORDING.

TEMPS...WILL LEAN TOWARD AN AVN MOS SOLUTION.

THANKS FOR COORDINATION TLH AND MOB

...PRELIMINARY NUMBERS...
HSV   65  85  65  88  /  30  30   5 20
BHM   66  86  66  89  /  30  40  20 20
MGM   67  87  67  90  /  40  40  20 20

.BHM...NONE.
89
JBW

In the hours before

Special weather statement, May 30, 1:35 PM CST, 1 hour 5 minutes before
ALZ001>050-302200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT THU MAY 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS THE AREA TODAY
THROUGH TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA.  SOME LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST AND SOME MINOR
FLOODING OF LOW LYING AREAS MAY OCCUR.  ALTHOUGH A FEW STORMS MAY BE
STRONG...WITH VERY HEAVY RAINFALL AMOUNTS OF AROUND AN INCH AN
HOUR...NUMEROUS LIGHTNING STRIKES...SMALL HAIL...AND GUSTY WINDS OF
30 TO 40 MPH...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ACROSS NORTH AND CENTRAL ALABAMA IS NOT ANTICIPATED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 69 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
May 30, 2:40 PM CST
Where
Tuscaloosa County, 7 mi NE of Northport
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.283, -87.500

Trees and power lines were blown down just east of Lake Tuscaloosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294729.